A hospital in the Russian city of Omsk, where blogger Alexei Navalny was admitted on August 20, has asked Berlin’s Charite hospital for the information that prompted its doctors to diagnose the patient with intoxication, the Omsk hospital’s Chief Physician Alexander Murakhovsky told Rossiya-1’s 60 Minutes TV show on Wednesday.
“We have asked for lab reports that indicated intoxication with cholinesterase inhibitors,” he said.
Alexander Sabayev, chief toxicologist of the Omsk Region and the Siberian Federal District, pointed out earlier that cholinesterase inhibitors, which, according to the Berlin hospital, were detected in Navalny’s blood, hadn’t been detected during his examination in Omsk.
On August 20, a plane carrying Navanly made an emergency landing in Omsk after the blogger had suddenly felt unwell in mid-flight. Navalny was taken to the hospital in a coma and was hooked up to a ventilator. On August 22, he was taken to Germany for treatment at the Charite hospital.
German doctors said on August 24 that they had found signs of Navalny’s intoxication with substances from the cholinesterase inhibitors group, adding that the specific substance had not been identified. Russian Presidential Spokesman Dmitry Peskov emphasized in this regard that the reason for Navalny’s low cholinesterase levels had not been determined yet. According to Peskov, Russian doctors are ready to provide the samples they initially took from the patient to their German colleagues and plan to call on them to exchange information. The Kremlin spokesman added that an investigation would begin if evidence was found of poisoning with a specific substance.
Cholinesterase inhibitors result in higher concentrations of acetylcholine, leading to increased communication between nerve cells, which in turn, may temporarily improve or stabilise the symptoms of dementia.
In people with advanced Alzheimer’s disease, certain nerve cells are much less active. This means that it takes longer for brain signals to be sent. Cholinesterase inhibitors aim to increase communication between the nerve cells to try to improve the symptoms of Alzheimer’s.
The presence of cholinesterase inhibiting chemicals prevents the breakdown of acetylcholine. Acetylcholine can then build up, causing a “jam” in the nervous system. … If acetylcholinesterase is unable to breakdown or remove acetylcholine, the muscle can continue to move uncontrollably.